Rivaroxaban : Hi, I have permanent AF and... - AF Association

AF Association
17,620 members21,250 posts

Rivaroxaban

Hi, I have permanent AF and take Bisoprolol 10mg and Rivaroxaban. I am not very active due side effects of meds and have put on a lot of weight. I have started a low fat diet and wondered if you can advise be food to take with Rivaroxaban. Leaflet suggests a high fat food. I take my anticoagulant in the morning along with Furosemide the Candersartan in the afternoon and Bisoprolol in the evening. I found it impossible to function when I took them at the same time. Any help would be appreciated

14 Replies
oldestnewest

Hi Maisie1953

I take my Rivaroxaban in the morning with my breakfast which consists of porridge with semi skimmed milk and a small handful of walnuts and almonds (good fats).

Maybe just make your other meals of the day low fat.

Good luck.

Jo

Reply

Hi Maisie, I had probs with Rivaroxaban because of bowel issues, changed to Apixaban which can be taken on an empty stomach or not, doesn't matter. I much prefer it, less bruising etc. Worth trying unless there is a specific reason for the Rivaroxaban. Best wishes with the diet!

Reply

Have you looked into The ketogenic lifestyle (way of eating)? It’s too much to describe, but basically low carb, high fat and moderate protein. There’s scores of videos on YouTube. With your doctors approval, it might be the way to go.

1 like
Reply

Hi Maisie that’s a very high does of Bisoprolol so it’s not surprising you feel wiped out. Maybe you should discuss an alternative with your doctor but you may need a referral because GP’s are limited in what they can prescribe. We hear good reports about Nebivolol which is another betablocker. I don’t know much about Rivaroxiban as I take Apixaban, but dietary issues for all DOAC’s are not as restrictive as warfarin but I think it’s Rivaroxiban which needs to be taken with food.

Hopefully, if you can try a different betablocker your activity levels will increase and you will feel much better, certainly worth pursuing.

1 like
Reply

I thought that too... 10 mg every day would floor me.Even 1.25 affected me!

1 like
Reply

Hi there, yes I take 1.25 and I am good for nothing ,no energy, like walking thru treacle, Sann x

1 like
Reply

Same here. Sleepy a lot of the time but I don't sleep that well at night. I am trying to reduce it very gradually to half a tablet.

1 like
Reply

Hi Maisie - I take Rivaroxaban and I take it in the evening with my main meal, I have never worried about what fat content it should have. I was on Bisoprolol for 4 years but changed to Nebivolol earlier this year, Biso was making me a little tired but breathlesness was the bigger problem, this has much improved since the change, I am on 5mg. 10mg of Biso does seem a high dose, has this gradually been increased over time. Mine was increased a few years ago to 7.5mg because my HR was to high, but I could not function properly so I went back to 5mg and they added Diltiazem to my cocktail of drugs, had quite a battle to get this though. I think you really need a proper assessment, do you have an EP, I think you would feel so much better if you could change the Biso or reduce the dose.

Cassie

Reply

Hi Maisie. I too am Rivaroxaban. No problems but had massive problems with bisoprolol. Consultant moved me into Tildiean from bisoprolol and feel 100 percent better and lost 7 pounds with out trying. Suggesting to me that the Bisoprolol does cause weight gain as well as all the other horrible side effects.

Just my experience. Good luck.

1 like
Reply

Thank you all for your valued replies. Seems we all suffer similar side effects. I don't feel so alone now. Will be having a review with my Doctor next month and will discuss meds. Thanks again.

1 like
Reply

Hi Maisie 1953

When I was first diagnosed with Afib, I was on 10mg Bisoprolol with Riveroxiban too. I was having terrible fatigue, breathlessness and gained weight which I couldn't loose, because of the Bisoprolol so went back to GP for a referral to a Cardiologist who changed me a couple of times and I eventually settled on Atenolol. I felt almost human again so insist your GP refers you to a specialist as GP's are generally not knowledgeable enough about Afib . You can feel better with the correct combination of drugs for you. Also, I take Riveroxiban with my evening meal. I have slowly changed my lifestyle habits which has helped. Hope this helps.

1 like
Reply

Hi icklebud99

Thank you for your reply. At the moment I am taking Bisoprolol 10mg Candersartan 16mg and 4mg Furosimide40mg Rivaroxaban and Digoxin and Omoprazole. Such a combination of drugs

Reply

With complex physical health problems I really wouldn't risk a ketogenic diet. These work by inducing an abnormal body state that may be okay for individuals who are otherwise fit and healthy but the metabolic and biochemical changes could be detrimental or very harmful to someone with a cardiac arrhythmia

Good luck and be positive

Kindest regards

David

Reply

Hi Maisie: I took rivaroxaban without any problem and switched to apixaban also with no problems. But bisoprolol is another story. I took 5 mg for a year with no problem. Then my cardiologist increased the dose to 10 mg and I had increasing bladder problems over two or three weeks so asked to go back to 5 mg which he okayed. I can't understand why my bladder didn't go back to where I was prior to a few weeks of 10 mg. Besides the bladder, I then realized that my energy level had been low perhaps for all the year that I'd been taking 5 mg bisoprolol. Now my cardiologist has finally changed me to nebivolol 10 mg. Dare I say it, I'm cutting the 10 mg pills and only taking half each day. I have an appointment with the cardiologist in a few days and I'm undecided whether I'll fess up to cutting the pills in two. I'm in the U.S. and the only generic nebivolol is not available on a drug plan so I have the brand name Bystolic which is much more expensive than bisoprolol. I certainly hope you'll be able to switch from bisoprolol to some other medication, and hope you'll soon see an improvement.

1 like
Reply

You may also like...